Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 199, NWS Memphis, TN

August 26, 2005Lake County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 26, 2005, 5:49 PM CDT for Lake County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 5:49 PM CDT (22:49 UTC)
Expired
Aug 26, 2005, 6:15 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lake County, TN

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 262250
SVRMEG
TNC095-262315-
/O.NEW.KMEG.SV.W.0199.050826T2249Z-050826T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHWEST TENNESSEE

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COTTONWOOD GROVE...OR ABOUT 8 MILES NORTHEAST OF CARUTHERSVILLE...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDGELY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3634 8959 3618 8964 3619 8950 3630 8942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:32 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT FRI AUG 26 2005

.DISCUSSION...LATEST SURFACE ANALYSIS PLACES COLD FRONT FROM CENTRAL
IOWA TO KANSAS AND OKLAHOMA. AHEAD OF THE FRONT...A PRE-FRONTAL
SURFACE TROUGH WAS LOCATED FROM SAINT LOUIS TO SOUTH CENTRAL
MISSOURI. MAIN FORECAST CONCERNS THIS PACKAGE IS CONVECTIVE
POTENTIAL THROUGH AT LEAST EARLY NEXT WEEK AND THE POTENTIAL EFFECTS
OF HURRICANE KATRINA ON THE LOWER MISSISSIPPI VALLEY.

TONIGHT...PRE-FRONTAL TROUGH WILL MOVE THROUGH SOUTHEAST MISSOURI
DURING THE EARLY EVENING. WILL CARRY A CHANCE TO LIKELY POPS ACROSS
NORTHERN SECTIONS WHERE BETTER CONVERGENCE WILL BE PRESENT AND
TAPERED OF POPS AFTER MIDNIGHT. MOST IF NOT ALL CONVECTION SHOULD
GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME INSTABILITY.

SATURDAY AND SUNDAY...COLD FRONT WILL BEGIN TO MOVE THROUGH THE MID SOUTH
BY SATURDAY EVENING. NOT TOO IMPRESSED WITH THE UPPER LEVEL DYNAMICS
OF THIS SYSTEM AS THE BETTER FORCING WILL BE UP ACROSS MICHIGAN.
ADDITIONALLY...WEAK WINDS ALOFT /PRIMARILY BELOW 20 KTS/...WEAKENING
INSTABILITY WITH THE LOSS OF DAYTIME HEATING /MLCAPES DROPPING DOWN
TO AROUND 1000 J/KG/ SUGGEST ANY CONVECTION THAT DEVELOPS SHOULD
REMAIN BELOW SEVERE LIMITS AND PRIMARILY EXHIBIT PULSE THUNDERSTORM
CHARACTERISTICS DURING THE DAY. WILL CARRY A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS FOR SUNDAY WITH FRONT ACROSS THE SOUTHERN
SECTION OF THE FORECAST AREA.

TUESDAY THROUGH FRIDAY...SOME CONSISTENCY ISSUES WITH HANDLING OF
HURRICANE KATRINA AS IT MOVES ONSHORE ACROSS THE GULF COAST AND THE
EFFECTS THAT THE MID SOUTH MAY EXPERIENCE NEXT WEEK. LATEST GFS/UKMET
TAKE THE SYSTEM THROUGH NEW ORLEANS/GULFPORT WHILE EUROPEAN SOLUTION
IS CLOSER TOWARDS MOBILE/PENSACOLA. INTERESTINGLY ENOUGH...THE 12Z
GFS TAKES THE REMNANTS UP THE MISSISSIPPI RIVER DELTA THROUGH
WESTERN TENNESSEE THEN THROUGH THE OHIO VALLEY. MEANWHILE THE NAM
TAKES KATRINA FURTHER EAST THROUGH THE PANHANDLE OF FLORIDA. FOR NOW
THINK 00Z/12Z GFS AND 06Z EUROPEAN SOLUTION HAVE BETTER CONSENSUS
WITH TRACK NEAR SOUTHERN ALABAMA/PANHANDLE OF FLORIDA. ADDED SLIGHT
CHANCE POPS INTO THE FORECAST FOR TUESDAY ACROSS THE EXTREME
SOUTHEAST SECTION OF NORTHERN MISSISSIPPI. LATER SHIFTS WILL ADJUST
THE FORECAST AS THE MODEL RUNS SHOW BETTER CONSENSUS ON THE EXACT
TRACK. STAY TUNED...
&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
Hazardous weather outlook, Aug 26, 3:19 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT FRI AUG 26 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
319 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE...MAINLY NORTH OF A LINE FROM
WALNUT RIDGE ARKANSAS TO UNION CITY TENNESSEE. THE MAIN THREAT FROM
THE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Aug 26, 5:00 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 S SHARON              36.18N 88.82W
08/26/2005  0.88 INCH        WEAKLEY            TN   TRAINED SPOTTER

0443 PM     HAIL             5 SSE SHARON            36.17N 88.79W
08/26/2005  0.75 INCH        WEAKLEY            TN   AMATEUR RADIO

&&

DSV
Special weather statement, Aug 26, 5:31 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT FRI AUG 26 2005

TNZ002-262300-
OBION TN-
531 PM CDT FRI AUG 26 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...OBION COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER TROY AT 531 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY...INCLUDING THE CITY OF UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:42 PM CDTSevere Thunderstorm WarningMEGGibson, Weakley33 min
Aug 26, 5:07 PM CDTSevere Thunderstorm WarningMEGLake23 min
Aug 26, 5:15 PM CDTSevere Thunderstorm WarningMEGGibson30 min
Aug 26, 5:37 PM CDTSevere Thunderstorm WarningMEGDyer, Obion23 min
Aug 26, 5:47 PM CDTSevere Thunderstorm WarningMEGHenry28 min
Aug 26, 6:03 PM CDTSevere Thunderstorm WarningMEGDyer, Obion42 min
Aug 26, 6:27 PM CDTSevere Thunderstorm WarningMEGGibson48 min
Aug 26, 6:34 PM CDTSevere Thunderstorm WarningMEGHenderson19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.